Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Penicillin v - completing the course question

(10 Posts)

Ok I totally get the whole finish the course thing, really smile

But - I have been prescribed 500mg 4 x a day and taken them for 72 hrs so far, missed none. They seem to be working as in I am seeing improvement in symptoms (some swollen lump thing on jaw, not dental). But I am getting some yucky side effects now and wondered whether if I take them correctly for 5 days then stop or try taking 250mg x 4 daily instead then would that be better than nothing?

I don't feel awful, but I need to go to a funeral in the next few days and I won't be able to go if I am still having frankly odd poo side effects.

Any pharmacists/GPs able to guide me a bit. Yes I am a nurse and should know better but we do make the worst patients and all that

QuintessentialShadows Mon 08-Oct-12 12:07:13

No, complete the course. Reducing the dose will not help either.

Try and counter the side effects by taking probiotic capsules (from the chemist), eating youghurt, and ensure you follow the guidelines about taking the meds on an empty tummy, and eating within the prescribed time period.

sad I would have said the same thing, I know. I already take a probiotic multivitamin, but will add some yoghurts as well. I have IBS anyway so these are not suiting me at all. But I know most antibiotics can cause GI upset, and I cannot tolerate erythromicin at all.

QuintessentialShadows Mon 08-Oct-12 12:23:41

The only times I have not had any bowel/nausea related side effects from penicillin V is when the doctor has prescribed to fluclox to take along side it.... (soft tissue infections) You could perhaps complain that you are not noticing so much difference, and wonder if you might need more to knock it on the head....

(not a nurse or doctor but have been on 7 courses on antibiotics since March)

I had trimethoprim a while ago for a UTI and that was fine, no side effects. It's a fairly high dose for the penicillin though, I may see how it goes. Not got a date for the funeral yet so I may be able to just see it through.

.

Lonecatwithkitten Mon 08-Oct-12 13:43:12

You need the high dose to get the levels above the minimum inhibitory threshold to prevent resistance developing. If you split the doses you never get above this level. If you have some bad side effects contact your GP they may change the type of antibiotic. This is IME a middle of the road dose I have had 750mg four times daily in the past for suspected borreliosis.

MousyMouse Mon 08-Oct-12 13:47:30

no, complete as prescrived.
if side effects are diarrhoea/cramps eat lots of life yoghurt, which helps.

Not unbearable side effects, just very inconvenient ones TBH. Am carrying on as prescribed for now at least - I don't think an alternative would be any better really.

I haven't taken penicillin v for ages, must be nearly 20 years shock but I had a cast iron belly then.

bonzo77 Mon 08-Oct-12 14:07:23

erythromycin is much more commonly associated with GI upset than pen v, so is not a good alternative. Trimethoprim has a different spectrum of activity and is not an alternative unless microbiology culture and sensitivity testing suggests that it is more appropriate. Fluclox is great for skin things, and might be an alternative. The dose you are on is high, but is probably what is needed and should not be split as you will not get high enough serum concentrations to knock the bugs and avoid resistance.

You can probably take some symptomatic relief, eg. immodium for diarrhoea, live yoghurt + probiotic capsules, gaviscon if you have heartburn.

I have taken some immodium and it seems to have helped. No cramps or pain.

It's not really a skin thing, it's ? a sub mandibular something or other. Thought it was a dental abscess but no toothache and no dental problems - just a mystery lump and swollen face really. There is/was a localised tender lump there but much less tender now.

I am just a crap patient. And I don't cope well with stomach upsets.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now